Can certain drugs weaken your bones?

Those medicating for osteoporosis should be aware that the Food and Drug Administration is studying a possibly causative link between long-term use of bisphosphonates such as Fosamax, Actonel, Boniva and their generic equivalents, and complete breaks of the thigh bone. Such a break can be life-threatening.

My wife had been so treated with bisphosphonates for 13 years, and last year snapped a thigh bone in two in a fall from a standing position onto a wood floor. The thigh bone is the largest and ordinarily one of the strongest in the body.

My wife and I urge those similarly being treated for osteoporosis to consult their doctors to determine whether continuing lifetime use is wise, or whether some time cap should be considered. What is ironic is that the medication is intended to reduce the risk of fractures, not increase it.

Victor Reilly

Aiken

More